Virginia, 2010Damaging Winds in Virginia, July 20, 2010
July 20, 2010 · NWS RNK · 19 events in 11 counties and zones
Warm and moist air ahead of a cold front in the Ohio Valley combined with an upper level low pressure system to spark scattered severe thunderstorms across|southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and moist air ahead of a cold front in the Ohio Valley combined with an upper level low pressure system to spark scattered severe thunderstorms across|southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 1:32 PM EST, 11 minutes earlier.
Area forecast discussion, Jul 20, 1:32 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT TUE JUL 20 2010
.SYNOPSIS...
WESTERLY FLOW BETWEEN WEAK HIGH PRESSURE TO THE SOUTH AND A COLD
FRONT ACROSS THE OHIO VALLEY WILL MAINTAIN HOT AND HUMID WEATHER
OVER THE NEXT COUPLE OF DAYS. PERIODIC THUNDERSTORMS WILL BE
POSSIBLE AS DISTURBANCES DIP SOUTHEAST INTO THE REGION TODAY AND
AHEAD OF THE FRONT AS IT SLIDES TOWARD THE AREA ON WEDNESDAY. HIGH
PRESSURE ALOFT WILL STRENGTHEN BY WEEKS END ALLOWING FOR EVEN HOTTER
TEMPERATURES BUT ONLY ISOLATED SHOWERS AND STORMS THURSDAY INTO
FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS ALREADY STARTING TO DEVELOP IN EASTERN
KENTUCKY AND FAR SOUTHWEST VIRGINIA. OUTFLOW AND THE REMNANTS OF
THE OVERNIGHT THUNDERSTORMS WILL BE THE MAIN TRIGGER FOR AFTERNOON
STORMS...ESPECIALLY IN THE MOUNTAINS WHERE THE OVERALL WESTERLY
WINDS WILL PROVIDE SOME UPSLOPE. RNK AND GSO SOUNDINGS FM 12Z ARE
SHOWING WINDS WITH A WESTERLY COMPONENT THROUGH A DEEP LAYER WHICH
MAY LIMIT THE AREAL COVERAGE OF THUNDERSTORMS IN THE VIRGINIA AND
NORTH CAROLINA FOOTHILLS THIS AFTERNOON AND EVENING. STILL
EXPECTING GUSTY WINDS AND VERY HEAVY RAIN AS THE PRIMARY THREATS
FROM THE THUNDERSTORMS TODAY. HAVE INCREASED PROBABILITY OF RAIN
IN THE WEST AND RAISED MAXIMUM TEMPERATURES AT BLF AND LWB. NO
OTHER CHANGES NEEDED AT THIS TIME.
LOOKS LIKE ANY CONVECTION SHOULD DIMINISH DURING THE EVENING AS S/W
ENERGY EXITS AND THE NEXT ROUND LIKELY LIFTS A LITTLE FARTHER NORTH
WITH THE NEXT WAVE RUNNING UP THE FRONT ACROSS THE OHIO VALLEY.
HOWEVER SINCE A BIT LEARY OF THINGS STILL TURNING MORE SE PER 5H
RIDGE ORIENTATION...LEAVING IN CHANCE POPS SE WVA OVERNIGHT WITH A
SLIGHT CHANCE BUFFER OUT TO THE BLUE RIDGE AND SE FOR EXITING LATE
EVENING TSRA. OTRW PC OVERALL WITH MUGGY LOWS IN THE UPPER 60S TO
LOW 70S FOR THE MOST PART.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AREA OF LOW PRESSURE MOVING FROM THE GREAT LAKES INTO NEW ENGLAND ON
WEDNESDAY WILL ACCOMPLISH TWO TASKS. SOMEWHAT SHARPENING THE LEE
TROUGH ALONG THE PIEDMONT...AND ALSO VEERING LLVL WINDS ACROSS THE
OHIO VALLEY SUCH THAT CONVECTIVE CLUSTERS/OUTFLOW WILL BE TARGETING
THE WESTERN HALF OF THE CWA. DID EXTEND LIKELY POPS FURTHER SOUTH
THAN GUIDANCE WOULD SUGGEST...CONSIDERING THE NORTHERLY BIAS OF QPF
IN THIS REGIME. CONVECTION SHOULD BE ROBUST ENOUGH TO CROSS OR
REFIRE INTO THE SOUTHSIDE LATE DAY. SLT RISK IS DRAWN INTO SE WEST
VA COUNTIES WEDNESDAY FOR A DMGG WIND THREAT. SOME SUBSIDENCE AND
DRIER AIR ALOFT ARRIVES THURSDAY INTO THE NEW RIVER VALLEY AND
EAST...SUCH THAT STORMS MAY BE CONFINED TO NW NC/SW VA EARLY IN
THE DAY...AS LEFTOVER CONVECTIVE ACTIVITY TAKES ON AN INCREASINGLY
SOUTHERLY COMPONENT INTO KY/TN. NOT OUT OF THE QUESTION THAT MOST
PLACES STAY DRY THURSDAY CONSIDERING THE LACK OF MOISTURE ALOFT.
THICKNESS GRADIENT ALSO TAKES ON A MORE NORTH TO SOUTH
ORIENTATION...SUCH THAT ANY STORMS WOULD REMAIN TO OUR SOUTH AND
WEST.
DISTURBANCES EJECTING FROM AN UPPER LOW MOVING INTO THE CANADIAN
ROCKIES...CARVE OUT ENOUGH TROUGH INTO THE UPPER MIDWEST....SUCH
THAT HIGHER HEIGHTS AND A CLOSED UPPER RIDGE SET UP ACROSS THE
SOUTHEAST OR OFF THE CAROLINA COAST LATE WEEK. THIS MEANS A DRIER
SOLUTION ARRIVES FRIDAY. IF DEWPOINTS REMAIN UNCOMFORTABLE...SOME
ISOLATED ELEVATED CONVECTION MAY STILL FIRE ALONG THE RIDGES DESPITE
THE PRESENCE OF THE UPPER RIDGE. IF THE H5 HEIGHTS/H85 TEMPS
VERIFY...AND THERE IS FAIR AGREEMENT BETWEEN THE ECMWF/GFS...MID TO
UPPER 90S WILL OCCUR IN THE CITIES...WITH HEAT INDICES AOA 100F FOR
A FEW HOURS FRIDAY PM.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
PATTERN RELOADS THIS WEEKEND SUCH THAT CONDS WILL AGAIN BECOME
FAVORABLE FOR AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY WITH
THE REMNANTS OF ANY MCS APPROACHING OUT OF THE MID MISSISSIPPI AND
OHIO RIVER VALLEY OR WITH ANY SHORT WAVE TRACKING ALONG THE SOUTHERN
EDGE OF THE JET STREAM. TRICKIER TO PINPOINT DAY THAT HAS A BETTER
THAN CLIMATOLOGICAL CHANCE OF PRECIPITATION.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED TO NUMEROUS THUNDERSTORMS WITH MVFR TO IFR CONDITIONS
WILL CROSS THROUGH THE FORECAST AREA THIS AFTERNOON. THE STORMS
ARE EXPECTED TO DIMINISH AFTER 00Z. STRONG WINDS AND VERY HEAVY
RAIN SHOULD BE EXPECTED WITH ANY OF THE STRONGER STORMS. MVFR FOG
IS LIKELY OVERNIGHT AND AGAIN WEDNESDAY NIGHT AT LYH/DAN AND LWB AND
IN THE VALLEYS WEST OF THE BLUE RIDGE.
MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP ON WEDNESDAY AND
THURSDAY AS THE SHORT WAVE NOW OVER NORTHWEST ILLINOIS REACHES THE
MID ATLANTIC REGION. AGAIN...GUSTY WINDS AND HEAVY RAIN AND MVFR
CEILINGS AND VISIBILITIES ARE LIKELY WITH ANY OF THE STRONGER
CELLS.
AS THE UPPER RIDGE BUILDS ON FRIDAY THROUGH SUNDAY...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE ISOLATED BUT THE AIRMASS WILL BE
WARMER.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...KM
LONG TERM...AMS
AVIATION...AMS/JH
Hazardous weather outlook, Jul 20, 1:03 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT TUE JUL 20 2010
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-211815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
203 PM EDT TUE JUL 20 2010
...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS IS DAMAGING
WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STORMS
TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS COULD BE SEVERE AND MAY PRODUCE DAMAGING WIND GUSTS
WEDNESDAY AND THURSDAY. NUMEROUS STORMS MOVING OVER THE SAME AREA
MAY LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NCZ004>006-020-VAZ043>047-058-059-211815-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
203 PM EDT TUE JUL 20 2010
...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS IS DAMAGING
WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STORMS
TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS COULD BE SEVERE AND MAY PRODUCE DAMAGING WIND GUSTS
WEDNESDAY AND THURSDAY. NUMEROUS STORMS MOVING OVER THE SAME AREA
MAY LEAD TO FLASH FLOODING.
ON SATURDAY...THE COMBINATION OF THE TEMPERATURE AND HUMIDITY MAY CAUSE
THE HEAT INDEX TO BE BETWEEN 105 AND 108 DEGREES FOR A FEW HOURS
LATE IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 20, 10:54 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1154 AM EDT TUE JUL 20 2010
VAZ044-058-201700-
HALIFAX VA-PITTSYLVANIA VA-
1154 AM EDT TUE JUL 20 2010
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA
COUNTIES...
AT 1152 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RIDGEWAY...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LEDA AROUND NOON...CRYSTAL HILL AROUND 1230
PM...SCOTTSBURG AROUND 1245 PM AND MT LAUREL AROUND 100 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3675 7868 3674 7868 3676 7923 3694 7924
3699 7881 3696 7878 3699 7878 3699 7875
3693 7873 3693 7875 3690 7871 3676 7867
AMSLocal storm report, Jul 20, 10:56 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 AM EDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG MARTINSVILLE CITY 36.68N 79.87W
07/13/2010 CITY OF MARTINSVIL VA UTILITY COMPANY
LARGE TREE DOWN ON GLADE STREET
0555 PM TSTM WND DMG MARTINSVILLE CITY 36.68N 79.87W
07/13/2010 CITY OF MARTINSVIL VA UTILITY COMPANY
LARGE TREE DOWN ON NEW YORK AVENUE
0555 PM TSTM WND DMG MARTINSVILLE CITY 36.68N 79.87W
07/13/2010 CITY OF MARTINSVIL VA UTILITY COMPANY
LARGE TREE DOWN AT 1204 BETHEL LANE
&&
WERTSpecial weather statement, Jul 20, 11:57 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT TUE JUL 20 2010
VAZ007-201800-
TAZEWELL VA-
1257 PM EDT TUE JUL 20 2010
...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...
AT 1256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEWELL
RIDGE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR BANDY AROUND 115 PM...AMONATE AROUND 130
PM...TAZEWELL AROUND 145 PM AND TIPTOP AROUND 200 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
3721 8154 3726 8149 3728 8142 3730 8140
3731 8132 3725 8124 3715 8133 3714 8132
3706 8138 3704 8145 3702 8145 3697 8178
3713 8191
AMSLocal storm report, Jul 20, 12:04 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 3 N MILTON 36.58N 79.21W
07/18/2010 PITTSYLVANIA VA EMERGENCY MNGR
NUMEROUS LARGE TREE LIMBS DOWN...SOME ON ROOF OF HOME AT
7300 SOUTH BOSTON HIGHWAY...HWY 360/58
&&
WERTSpecial weather statement, Jul 20, 1:06 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT TUE JUL 20 2010
VAZ009>013-WVZ042>044-201900-
BLAND VA-GILES VA-MERCER WV-MONROE WV-PULASKI VA-SMYTH VA-SUMMERS WV-
WYTHE VA-
206 PM EDT TUE JUL 20 2010
...STRONG THUNDERSTORMS WILL AFFECT BLAND...GILES...MERCER...
MONROE...PULASKI...SMYTH...SUMMERS AND WYTHE COUNTIES...
AT 202 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTH OF MATOAKA TO 5 MILES EAST OF ROCKY GAP TO 5 MILES NORTHEAST OF
SUGAR GROVE...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR FLAT TOP AROUND 215 PM...JUMPING BRANCH
AROUND 230 PM...BLUESTONE STATE PARK AROUND 245 PM AND DRAPER AROUND
300 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3673 8149 3719 8109 3743 8130 3749 8127
3752 8121 3757 8120 3760 8109 3765 8107
3767 8102 3775 8071 3743 8046 3737 8045
3727 8053 3724 8061 3721 8062 3719 8058
3694 8076
AMSThunderstorm Wind, Pulaski
- When
- July 20, 1:43 PM EST
- Where
- Pulaski County, 1.49 mi SSE of Dublin Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 37.110, -80.670
Thunderstorm winds blew a tree down across Route 11 at the intersection with Ruebush Road.
Thunderstorm Wind, Montgomery
- When
- July 20, 1:55 PM EST
- Where
- Montgomery County, 1.79 mi WSW of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -80.530
Thunderstorm winds blew four limbs down, each with a diameter of 4 inches.
Thunderstorm Wind, Rockbridge
- When
- July 20, 2:54 PM EST
- Where
- Rockbridge County, 0.88 mi NE of Natural Bridge Stati
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 37.610, -79.490
Thunderstorm winds brought down one tree along James River Road.
Thunderstorm Wind, Lexington (C)
- When
- July 20, 3:07 PM EST
- Where
- Lexington (C) County, 1.29 mi WNW of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.790, -79.460
Two trees were blown down on West Midland Trail.
Thunderstorm Wind, Rockbridge
- When
- July 20, 3:10 PM EST
- Where
- Rockbridge County, 0.88 mi NE of Buena Vista City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 37.740, -79.360
One tree was blown down on Route 501.
Thunderstorm Wind, Buena Vista (C)
- When
- July 20, 3:12 PM EST
- Where
- Buena Vista (C) County, 1.29 mi ENE of Buena Vista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 37.740, -79.350
Thunderstorm winds brought down a tree along Maple Avenue.
Thunderstorm Wind, Bedford
- When
- July 20, 3:18 PM EST
- Where
- Bedford County, 2.14 mi NNW of Boonsboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.480, -79.280
Several trees were blown down in the Eagle Eyrie area near Route 501.
Thunderstorm Wind, Amherst
- When
- July 20, 3:33 PM EST
- Where
- Amherst County, 1.76 mi NE of Amherst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 37.600, -79.030
Thunderstorm winds knocked down a tree on Zane Snead Drive near Boxwood Farm Road.
Thunderstorm Wind, Pittsylvania
- When
- July 20, 3:39 PM EST
- Where
- Pittsylvania County, 1.77 mi SW of Chalk Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -79.300
Thunderstorm winds blew a tree into power lines at 1732 Boxwood Road.
Thunderstorm Wind, Pittsylvania
- When
- July 20, 3:44 PM EST
- Where
- Pittsylvania County, 2.35 mi SSE of Sheva
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 36.840, -79.310
Thunderstorm winds knocked down a tree an 2164 Sheva Road.
Thunderstorm Wind, Appomattox
- When
- July 20, 3:58 PM EST
- Where
- Appomattox County, 1.49 mi NNE of Bent Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 37.550, -78.820
A tree was blown down by thunderstorm winds on Route 605.
Thunderstorm Wind, Buckingham
- When
- July 20, 4:03 PM EST
- Where
- Buckingham County, Wingina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 37.630, -78.720
A tree was blown down on Creasy Road off Route 56.
Thunderstorm Wind, Buckingham
- When
- July 20, 4:18 PM EST
- Where
- Buckingham County, 1.78 mi WNW of Dillwyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 37.540, -78.480
Thunderstorm winds knocked down a tree on Route 20.
Thunderstorm Wind, Halifax
- When
- July 20, 4:30 PM EST
- Where
- Halifax County, 1.66 mi W of Dudley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Emergency Manager
- Coordinates
- 36.800, -78.930
One tree was blown down along Dudley Road.
Thunderstorm Wind, Halifax
- When
- July 20, 4:30 PM EST
- Where
- Halifax County, 0.69 mi N of Halifax
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.780, -78.920
Several trees were blown down by thunderstorm winds along L.P. Bailey Memorial Highway. One tree brought a power line down.
Thunderstorm Wind, Buckingham
- When
- July 20, 4:35 PM EST
- Where
- Buckingham County, 0.55 mi W of Curdsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 37.420, -78.460
A tree was blown down by thunderstorm winds on Route 633.
Thunderstorm Wind, Halifax
- When
- July 20, 4:35 PM EST
- Where
- Halifax County, 1.8 mi ESE of Halifax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Emergency Manager
- Coordinates
- 36.760, -78.890
One tree was blown down near the intersection of Cowford Road and Love Shop Road.
Thunderstorm Wind, Buckingham
- When
- July 20, 4:39 PM EST
- Where
- Buckingham County, 3.45 mi S of Taggart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 37.670, -78.430
One tree was blown down by thunderstorm winds on Diana Mills Road.
Thunderstorm Wind, Buckingham
- When
- July 20, 4:58 PM EST
- Where
- Buckingham County, 1.65 mi E of Curdsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.420, -78.420
Several four inch tree limbs were blown down in yard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 20101 death · $5.4 million · 5 events
- Flash Flood in Arizona, July 20, 20101 death · $2.0 million · 1 event
- Hail and Damaging Winds in Wisconsin, July 20, 20101 injured · $16 million · 1.75 in hail · 36 events
- Marine Strong Wind in South Atlantic Coastal Waters, July 20, 20101 death · 1 event
- Flash Flood in Ohio, July 20 to 21, 2010$4.0 million · 1 event
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 2010$480,000 · 10 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$353,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Winds in West Virginia, July 20 to 21, 2010$246,000 · 50 kt wind · 9 events
- Flooding in Illinois, July 20 to 23, 2010$250,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$140,000 · 2.5 in hail · 14 events
- Flood in Iowa, July 20 to 21, 2010$250,000 · 1 event
- Flood in Missouri, July 20 to 22, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243150, 243152, 243153, 243154, 243155, 243156, 243166, 243167, 243157, 243159, 243160, 243162, 243163, 243168, 243169, 243164, 243170, 243165, 243171.